Herbal remedies may be unsafe, especially when patients suffering from chronic illness take them alongside conventional medicines, scientists warned yesterday.

Professor Peter Houghton, a pharmacologist at King's College London, said up to one in four of the population took herbal remedies at least once a year; many did not realise the danger. "Nothing in life is completely safe, and there is a myth that because something is natural it must be safe," he told the Festival of Science in Exeter.

Unsafe herbs and herbal products could arise as a result of natural substances that were potentially toxic when taken in high enough quantities, he said. Another problem was that the herb might be deliberately adulterated or accidentally contaminated with a more dangerous substance. The third problem arose from the fact that some herbs, although quite innocuous on their own, could interact with conventional drugs to cause serious side effects.

"Such adverse reactions are receiving much attention because of the large numbers of people who take herbal products and conventional medicines at the same time.

" One example is St John's wort, a common herbal remedy for mild depression, which is known to speed up the clearance of some drugs from the bloodstream. It was know to affect the action of the contraceptive pill, drugs used to prevent tissue rejection in transplant patients and antiretroviral medicines taken by people with HIV and Aids, Professor Houghton said.

Comments